CNN | Four students save lives with the help of Columbia University's naloxone training program
New York (CNN) A Columbia University student walking down a street on Manhattan's Lower East Side saved a man from dying from an opioid overdose using training he received at the university.
Justin Tsui, a first-year student in Columbia's psychiatric mental health nurse practitioner program, spotted the man lying on the ground, not moving and propped up by just a backpack. Tsui noticed slow breathing, constricted pupils and a weak pulse -- all symptoms he had been trained to look for in an overdose victim.
He tapped the man's shoulders and asked, "Can you hear me? Can you hear me?" But, Tsui told CNN, "There was no response."
Tsui administered two doses of naloxone nasal spray from a kit he carried, waiting 2 1/2 minutes between the doses. The man woke up shortly after the second one.
"The next, I think, 24 hours I was in a daze," Tsui recalled, noting he didn't usually carry the backpack containing the naloxone kit. "I thought, 'What are the chances that I bump into someone who's overdosing?'"
Fighting the opioid crisis
Tsui isn't the only Columbia student to save someone who was overdosing. In the span of about six months, there have also been three other Columbia University students across the city who have saved lives. The students had all attended opioid overdose prevention sessions at the university where they received kits containing naloxone nasal spray, capable of reversing an opioid overdose.
Last September, Matthew Linsky, a senior at the School of General Studies at Columbia, saw a group of people huddled around an apparently unconscious man outside the subway station at 110th Street and Broadway. He worried whether using the naloxone kit would only make matters worse. But then he recalled the advice of the professor who trained him, who said the only possible side effect was a runny nose -- so he ran to get it from his apartment a few blocks away.
Shortly after he administered the nasal spray, Linsky said he saw the man being taken away on a gurney, lively and talkative. "It's this weird feeling of terror beforehand, and then pure elation after," Linsky said.
In 2018, the US surgeon general issued an advisory recommending that more Americans carry naloxone. The drug, sold under the brand name Narcan (among others), can quickly restore normal breathing in someone suspected of overdosing on opioids, including heroin and prescription pain medications.In 2018, there were 1,444 drug overdose deaths in New York, the city's Department of Health reported. Every day, 46 people in the United States die from overdoses related to prescription opioids, according to a study cited by the Centers for Disease Control and Prevention.
Since early 2018, Columbia has provided naloxone training to more than 2,500 students, faculty, staff and community members, according to the university. Facilitators are registered and trained with New York City's Opioid Overdose Prevention Program (OOPP), which provides free kits for the university's program.